Arizona, 2017Flash Flooding and Damaging Winds in Arizona, July 19, 2017
July 19, 2017 · NWS TWC · 7 events in 2 counties and zones
Scattered showers and thunderstorms, moving generally to the west, formed mainly over Graham, Pima, and Pinal counties during the afternoon. As the storms moved through Tucson they caused flash flooding from Marana to southwest Tucson, and also produced wind damage in parts of the Tucson Metro.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms, moving generally to the west, formed mainly over Graham, Pima, and Pinal counties during the afternoon. As the storms moved through Tucson they caused flash flooding from Marana to southwest Tucson, and also produced wind damage in parts of the Tucson Metro. Flash flooding also occurred in Ash Creek on Mt. Graham.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 19, 2:50 PM MST, 25 minutes earlier.
Area forecast discussion, Jul 19, 2:50 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 PM MST Wed Jul 19 2017
.SYNOPSIS...Scattered to numerous afternoon and evening thunderstorms
will prevail through this weekend. The greatest thunderstorm
coverage should occur east to south of Tucson with lesser
thunderstorm activity west of Tucson. Below normal daytime
temperatures will also prevail into the weekend.
&&
.DISCUSSION...Another active afternoon across portions of southeast
Arizona with storms firing across Cochise, Santa Cruz, Graham,
eastern Pima and eastern Pinal counties so far. Expect shower and
storm development to continue through the rest of the afternoon and
into the evening hours tonight before diminishing. Overall, flash
flood threat is down from the last couple of days with relatively
fast steering flow/storm motion. Drier air noted earlier in the day
on water vapor and Blended Total Precip Water imagery has overspread
northern Greenlee and Graham counties and shut down convection for
the time being in those areas. PW values in these areas have fallen
into the 0.70-0.90 inch range with visible satellite imagery
indicating just some flat cumulus clouds. Very little convective
activity also noted upstream in western New Mexico under the core of
drier air. Otherwise, storms are firing all along and out ahead of
this dry air boundary residing over far eastern Cochise, Graham and
southern Greenlee counties attm.
Not much change in thinking with the forecast going forward. The
western half of the state will begin to dry out Thursday and Friday,
with the eastern half of the state remaining quite moist and active.
A weak upper low/inverted trough is progged to move northward from
Chihuahua, Mexico and set up along the Arizona/New Mexico border
Thursday into Friday enhancing storm development across eastern
portions of the forecast area. In addition, the brisk steering flow
of today will become light Thursday into Friday, so storms that do
form those days will have an increased flash flood potential. The
overall pattern then shows very little change Saturday through
Monday of next week, as deep moisture once again surges northward
across the state increasing precipitation chances areawide, but
especially from Tucson and points south and east. Some drying is
then noted mid to late next week, but the latest models runs are not
quite as aggressive with this drying. Grids/text products show a
lowering of pops next Tuesday and Wednesday in response to this
drying, especially west of Tucson.
Daytime high temperatures will remain below normal into early next
week and then near normal mid to late next week.
&&
.AVIATION...Valid thru 21/00Z.
Scattered to numerous TSRA/SHRA this afternoon/evening, then
isolated to scattered -TSRA/-SHRA mainly west/northwest of KTUS late
tonight into early Thursday morning. Scattered to numerous TSRA/SHRA
developing again Thursday afternoon. Otherwise, VFR conditions with
cloud decks generally 5k-10k ft AGL, and surface wind variable in
direction mainly less than 12 kts. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue the rest of the work week with locally
heavy rains. A bit of an uptick in the number of storms is likely
later this weekend into early next week. Temperatures will remain
below normal with a continuation of elevated humidity levels. 20-
foot winds will mainly remain below 15 mph with the exception of
strong outflow winds in the vicinity of thunderstorms.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Zell
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 19, 12:22 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1222 PM MST WED JUL 19 2017
AZZ509-510-192015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1222 PM MST WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 115
PM MST...
At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Clifton, or 24 miles west of Buckhorn, moving west at
10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clifton, Morenci and Guthrie.
LAT...LON 3280 10928 3303 10947 3307 10914 3292 10904
3289 10905
TIME...MOT...LOC 1922Z 078DEG 11KT 3297 10912
LeinsSpecial weather statement, Jul 19, 1:55 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
155 PM MST WED JUL 19 2017
AZZ507-513-192200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
155 PM MST WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...
At 155 PM MST, Doppler radar was tracking a strong thunderstorm over
Huachuca City, or near Sierra Vista, moving northwest at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sierra Vista, Benson, Huachuca City, Sierra Vista Southeast, Fort
Huachuca, Charleston, Whetstone and Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3159 11008 3148 11022 3175 11063 3193 11046
TIME...MOT...LOC 2055Z 129DEG 22KT 3165 11031
LEINS
Special weather statement, Jul 19, 3:15 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
315 PM MST WED JUL 19 2017
AZZ502-504>506-192315-
Tohono O'odham Nation including Sells-Southeast Pinal County
including Kearny/Mammoth/Oracle-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
315 PM MST WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 415 PM MST...
At 315 PM MST, Doppler radar was tracking a strong thunderstorms
near Tucson Estates and Marana, moving northwest at 5 mph.
Wind gusts of 50 mph and blowing dust will be possible with this
storm.
Locations impacted include...
Tucson, Marana, Flowing Wells, Avra Valley, Tucson Estates, Casas
Adobes, Tortolita, Saguaro National Park West, Red Rock, Picture
Rocks and Silver Bell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3230 11100 3215 11121 3240 11162 3266 11124
TIME...MOT...LOC 2215Z 137DEG 6KT 3229 11117
French
Thunderstorm Wind, Pima
- When
- July 19, 3:15 PM MST to 3:19 PM MST
- Where
- Pima County, 0.72 mi S of Tuscon Marana Nw Airport to 0.58 mi W of Rillito
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 32.410, -111.218
Marana ASOS measured a wind gust of 58 mph and a tree was down in the eastbound lane at I-10 and Tangerine Road.
Flash Flood, Pima
- When
- July 19, 3:18 PM MST to 4:00 PM MST
- Where
- Pima County, 2.78 mi SSW of Tuscon Marana Nw Airport to 2.98 mi S of Tuscon Marana Nw Airport
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.382, -111.236
Flash flooding caused Twin Peaks Road at Sanders Road to be closed.
Thunderstorm Wind, Pima
- When
- July 19, 3:40 PM MST to 4:15 PM MST
- Where
- Pima County, 0.86 mi W of Kino to 2.66 mi WNW of Tucson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 32.201, -110.945
A strong thunderstorm moved through the Tucson metro area during the afternoon with many reports of damage in central and western Tucson. The highest measured wind speed was 49 mph near 7th Street and Campbell. Large trees were uprooted along Kino Parkway and Silverlake Road, near Park and 20th Street, near Stone and 6th Street, near Echols Avenue and 5th Street, and near the McKale Center on the University of Arizona campus. The tree that fell on the U of A campus fell on two parked cars. There was also a power pole down at Speedway Boulevard and I-10.
Flash Flood, Pima
- When
- July 19, 4:06 PM MST to 5:00 PM MST
- Where
- Pima County, 2.47 mi W of Tucson to 2.43 mi W of Tucson
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.228, -110.972
Stone Street underpass was closed due to flash flooding to a depth of 8 feet.
Flash Flood, Pima
- When
- July 19, 4:20 PM MST to 5:00 PM MST
- Where
- Pima County, 1.16 mi W of Marana to 1.27 mi WNW of Tuscon Ryan Fld Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.449, -111.240
Flash flooding caused Moore Road to be closed between Sanders Road and the I-10 frontage road as well as Tangerine Road at I-10. Another area of flash flooding caused Snyder Hill Road to be closed between Desert Sunrise and Sandario roads in southwest Tucson.
Flash Flood, Pima
- When
- July 19, 5:01 PM MST to 5:30 PM MST
- Where
- Pima County, 6.17 mi NE of Oro Vly to 6.03 mi NE of Oro Vly
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 32.491, -110.915
Flash flooding caused Hawser Street between Twin Lakes Drive and Coronado Forest Drive in Catalina to close.
Flash Flood, Cochise
- When
- July 19, 9:56 PM MST to 10:30 PM MST
- Where
- Cochise County, 32.54 mi N of Willcox to 31.69 mi N of Willcox
- Cause
- Heavy Rain / Burn Area
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 32.714, -109.923
Heavy rains fell across the Frye Fire burn scar and caused flash flooding in Ash Creek. An 8 pipeline leading to Cluff Pond 3 was washed away and several private outbuildings were damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 19, 20171 death · 3 injured · $1.2 million · EF1 · 31 events
- Flash Flooding and Flooding in Wisconsin, July 19 to 27, 2017$45 million · 34 events
- Heat in Mississippi, July 19, 20171 death · 1 event
- Flash Flooding and Hail in Arizona, July 19, 2017$7.0 million · 1 in hail · 3 events
- Flood and Damaging Winds in Wisconsin, July 19, 2017$524,000 · 67 kt wind · 30 events
- Tornadoes and Flash Flooding in Minnesota, July 19 to 20, 2017$226,000 · EF1 · 16 events
- Damaging Winds and High Wind in Wisconsin, July 19 to 21, 2017$771,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in South Carolina, July 19, 2017$400,000 · 1.25 in hail · 12 events
- Damaging Winds in Iowa, July 19, 2017$222,000 · 61 kt wind · 21 events
- Tornadoes and Hail in Minnesota, July 19, 2017$55,000 · EF0 · 7 events
- Damaging Winds in New Mexico, July 19, 2017$33,000 · 61 kt wind · 5 events
- Excessive Heat and Heat in Arkansas, July 19 to 23, 201724 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711386, 711389, 711404, 711396, 711400, 711387, 711403.